What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 2:50 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 11, 2:50 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
350 PM EDT Fri Aug 11 2023
...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION,
MARINE, FIRE WEATHER, HYDROLOGY...
...EXCESSIVE HEAT WILL STRENGTHEN ITS GRIP THIS WEEKEND...
.NEAR TERM...
(Through Saturday)
Issued at 349 PM EDT Fri Aug 11 2023
A cluster of severe thunderstorms is now rolling south-southeast
through east-central Alabama. It will continue into our southeast
Alabama and southwest Georgia counties over the next few hours,
before weakening upon approach to the Florida state line early
this evening. A few damaging wind gusts will be the main concern,
given strong instability and high Downdraft CAPE of 1100-1400 J/kg in
the pre- storm environment. Effective bulk shear near 20 knots is
respectable by August standards, especially given the strong
instability.
500 mb heights will rise 10-20 meters on Saturday, compared with
today, as the big 500 mb heat wave high along the western Gulf
Coast strengthens and expands in this direction. As a result,
Saturday should be at least as hot as today, if not a degree or so
hotter. Have upgraded Saturdays Excessive Heat Watch to a Warning,
where heat index values are forecast to reach or exceed 113
degrees. Given the high confidence in even hotter heat index
values for Sunday, have issued an Excessive Heat Watch with a bit
more lead time than usual.
Otherwise, northwest and northerly mid-level flow will be weaker
on Saturday than today. This will lessen the risk of organized
clusters of storms rolling our of central Alabama and Georgia, but
seabreeze-driven thunderstorms will still be going strong in the
afternoon over our Florida and far south Georgia counties.
&&
.SHORT TERM...
(Saturday night through Sunday night)
Issued at 349 PM EDT Fri Aug 11 2023
On Sunday, mid-level westerlies lift north of the region as high
pressure ridges in aloft. Light 850 hPa west/northwest flow will
impede the inland progress of the seabreeze, which should again
delay convective initiation. With ridging aloft, 500 hPa heights are
modeled around 594 Decameters. As such, another hot and humid day is
on tap with limited mixing. The record high in Tallahassee on Sunday
is 100F set in 1999 and our forecast high of 100F high would tie
that record. The combination of heat and humidity is forecast to
lead to dangerously high heat index/apparent temperature values,
with the potential for heat advisory (108-112F) and/or Excessive
Heat Warning (AOA 113F) criteria. PoPs on Sunday will be slightly
below climo on the 30-40 pct range. We've included an area around 50
pct northwest of the Flint River in GA into Southeast AL, where some
storms may move in from the northwest, in addition to limited
seabreeze convection elsewhere. Of note is the winds aloft weaken on
Sunday with the aforementioned ridging, so any stronger storms will
be pulse-type, although even wind gust potential may be more limited
due to meager downburst potential.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 349 PM EDT Fri Aug 11 2023
Mid-level ridging begins to breakdown on Monday with seabreeze-
forced convection supporting PoPs of 30-40 pct. A front will
approach from the northwest on Tuesday, with PoPs increasing to
around 50 pct. Once again, dangerously high heat index/apparent
temperature values are forecast to continue on Monday and Tuesday,
with the potential for heat advisory (108-112F) and/or Excessive
Heat Warning (AOA 113F) criteria. As the aforementioned front
stalls and undergoes frontolysis across the region from mid to
late week, PoPs will increase above climo (~50%) between Wednesday
and Friday, especially in the FL Big Bend. Ensembles indicate a
gradient in moisture across the region (drier NW, wetter SE),
so there is uncertainty in the PoP forecast. With falling heights
aloft, increased cloud cover/precip, and perhaps lower dew points,
heat index/apparent temperatures should return to more sane values.
&&
.AVIATION...
(18Z TAFS)
Issued at 349 PM EDT Fri Aug 11 2023
Seabreeze-driven thunderstorms are still affecting the vicinity of
TLH. A more organized round of thunderstorms is now rolling
southeast past Columbus GA and Eufaula AL. It will continue to
move southeast over the next few hours, blowing past DHN and ABY
first. It could eventually passing ECP, VLD, and TLH early this
evening, but the cluster of thunderstorms will be weakening by
then. A quick shift to gusty northerly winds can be expected upon
arrival of the storms, shifting back southwest within an hour or
two. Storms will be capable of strong wind gusts.
In the moist air mass, IFR and LIFR cigs under 1,000 feet will
again develop across a broad area in the hours around sunrise on
Saturday morning. Clouds will quickly lift and scatter starting an
hour or two after sunrise. Seabreeze-driven thunder could already
be developing before the end of the valid period.
&&
.MARINE...
Issued at 349 PM EDT Fri Aug 11 2023
High pressure situated just southeast of the waters will maintain
fairly tranquil conditions this weekend into early next week with
westerly winds around 10 knots and seas around 2 feet. However,
expect locally higher winds and seas in and around thunderstorms.
&&
.FIRE WEATHER...
Issued at 349 PM EDT Fri Aug 11 2023
Extreme heat will be a big concern for those working outdoors this
weekend. Sunday may be the hottest day, with heat index values of
110 to 120 degrees possible. Otherwise, gusty and erratic winds
near afternoon thunderstorms will be the other fire weather
concern through early next week.
&&
.HYDROLOGY...
Issued at 349 PM EDT Fri Aug 11 2023
Locally higher rainfall amounts through Saturday may result
in some poor drainage flooding, while the probability of flash
flooding is low. Relatively drier on Sunday and Monday, with
a wetter pattern thereafter as a front moves into the region.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 99 77 98 / 30 50 20 40
Panama City 81 94 80 94 / 20 30 20 30
Dothan 75 98 76 98 / 30 50 20 50
Albany 74 98 77 98 / 30 30 20 40
Valdosta 75 98 77 98 / 50 20 10 40
Cross City 78 97 78 97 / 10 40 10 30
Apalachicola 81 94 81 93 / 10 40 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT this evening for FLZ019-028-029-034-
128-134.
Excessive Heat Warning from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7
PM CDT/ Saturday for FLZ007>019-026>029-034-108-112-114-115-
118-127-128-134.
Excessive Heat Watch from Sunday morning through Sunday evening
for FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.
Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
for FLZ007>018-026-027-108-112-114-115-118-127.
High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
FLZ108-112-114.
GA...Heat Advisory until 8 PM EDT this evening for GAZ142>148-155>161.
Excessive Heat Warning from 11 AM to 8 PM EDT Saturday for
GAZ142>145-155>160.
Excessive Heat Watch from Sunday morning through Sunday evening
for GAZ120>131-142>148-155>161.
Heat Advisory from 11 AM to 8 PM EDT Saturday for GAZ120>131-
146>148-161.
AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.
Excessive Heat Warning from 10 AM to 7 PM CDT Saturday for
ALZ065>069.
Excessive Heat Watch from Sunday morning through Sunday evening
for ALZ065>069.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...LF
LONG TERM....LF
AVIATION...Haner
MARINE...LF
FIRE WEATHER...Haner
HYDROLOGY...LFIn the hours before
Special weather statement, Aug 11, 2:12 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
312 PM EDT Fri Aug 11 2023
FLZ027-127-112000-
Coastal Wakulla FL-Inland Wakulla FL-
312 PM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of central Wakulla
County through 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Crawfordville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crawfordville, St. Marks, Sopchoppy, Newport, Shadeville, Hyde Park,
Arran, Tully, Plum Orchard, Panacea, Shell Point, Port Leon, Medart,
Wakulla Beach, Buckhorn, Spring Creek and Liveoak Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3004 8455 3022 8454 3022 8409 3002 8408
2999 8426 2999 8429
TIME...MOT...LOC 1912Z 272DEG 21KT 3012 8446
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial weather statement, Aug 11, 2:51 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
351 PM EDT Fri Aug 11 2023
FLZ027-115-127-112045-
Coastal Wakulla FL-Coastal Franklin FL-Inland Wakulla FL-
351 PM EDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of southeastern Wakulla
and northeastern Franklin Counties through 445 PM EDT...
At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of St. Marks to 13 miles
southwest of Crawfordville. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sopchoppy, Alligator Point, Saint Teresa, Turkey Point, Bald Point,
Panacea-Wakulla Airport, Mcintyre, Panacea, Shell Point, Wakulla
Beach, Buckhorn, Spring Creek, Liveoak Island and Curtis Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2988 8454 3000 8456 3000 8455 3001 8455
3002 8456 3009 8457 3006 8442 3016 8425
3002 8408 2999 8426 2985 8428
TIME...MOT...LOC 1951Z 320DEG 11KT 3009 8427 2998 8437 3001 8447
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial weather statement, Aug 11, 2:55 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
355 PM EDT Fri Aug 11 2023
GAZ124-126-112030-
Lee GA-Terrell GA-
355 PM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Lee and
southeastern Terrell Counties through 430 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dawson, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesburg, Dawson, Albany, Sasser, Forrester, Bridges Crossroad,
Palmyra, Century, Herod, Jordan Place, Clarks Mill, Dawson Municipal
A/P, Byne Crossroads, Armena, Neyami and Chickasawhatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Georgia.
&&
LAT...LON 3184 8418 3162 8413 3162 8451 3175 8451
TIME...MOT...LOC 1954Z 255DEG 10KT 3169 8443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
01-GONZALEZSpecial weather statement, Aug 11, 3:16 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
416 PM EDT Fri Aug 11 2023
GAZ120-122-124-112115-
Quitman GA-Randolph GA-Terrell GA-
416 PM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Randolph, eastern
Quitman and southwestern Terrell Counties through 515 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumpkin, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dawson, Cuthbert, Shellman, Springvale Station, Pachitla, Carnegie,
Peterson Hill, Coles, White House, Randolph Co A/p, Graves, Fountain
Bridge, Goffs Mill, Shivers Mill, Aycock Mill, Coleman, Morris,
Martins Crossroads, Brooksville and Benevolence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Georgia.
&&
LAT...LON 3197 8495 3197 8496 3194 8495 3192 8491
3193 8480 3192 8469 3193 8468 3192 8468
3192 8459 3179 8443 3162 8451 3162 8458
3164 8458 3162 8459 3164 8460 3163 8462
3164 8465 3162 8466 3162 8487 3199 8507
TIME...MOT...LOC 2015Z 310DEG 25KT 3204 8489
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
01-GONZALEZLocal storm report, Aug 11, 3:22 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
422 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst 1 SSW Panacea-Wakulla A 29.98N 84.40W
08/11/2023 M41 MPH GMZ730 FL Mesonet
Ambient station reports 41 mph wind gust.
&&Special weather statement, Aug 11, 3:46 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
446 PM EDT Fri Aug 11 2023
GAZ126-127-112115-
Worth GA-Lee GA-
446 PM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northern Lee and
northwestern Worth Counties through 515 PM EDT...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leslie, or 11 miles southeast of Americus, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Warwick, Starksville, Scrutchins, Chokee, Neyami,
Philema, Mossy Dell and Oakfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southwestern Georgia.
&&
LAT...LON 3191 8392 3188 8393 3186 8393 3186 8394
3185 8394 3185 8391 3168 8395 3181 8427
3183 8426 3185 8428 3192 8428
TIME...MOT...LOC 2046Z 261DEG 6KT 3192 8414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01-GONZALEZ